Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 3, 2019, 11:05 AM CST for Clarke County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2019, 11:05 AM CST (17:05 UTC)
- Expired
- Mar 3, 2019, 11:30 AM CST
- In force
- 25 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 11:03 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:19 AM CST, 46 minutes earlier.
Area forecast discussion, Mar 3, 10:19 AM CST, 46 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1019 AM CST Sun Mar 3 2019 .UPDATE... Updated for morning discussion. && .DISCUSSION... The surface low is currently over eastern Mississippi with the warm sector activity ongoing to the north of Meridian and the line of storms along the front extending southwest from there. The storms along this line appear to still be a bit elevated and are working to push ahead of the front and to become more organized. The likelihood of this developing into a true squall line before it exits our CWA is slim. The best instability will develop this afternoon after the line is beyond our eastern borders. Still though, a strong to severe storm will be possible through the rest of this morning for southeast MS. Threats will include damaging wind gusts and a brief tornado or two. The flooding threat is decreasing as well and has been cut back to just include eastern MS for the remainder of this morning. Current guidance shows the precip behind the front gradually dissipating through the afternoon and totally exiting our area by 6pm. Colder temps will be rushing in at that point and most of the area will be in the 40s by then. /10/ Prior discussion below: Through tonight: This morning, a somewhat diffuse surface trough and baroclinic zone extends from SW to NE across the area, with scattered showers spreading across the northwestern half. However, as a mid/upper trough swings into the Lower Mississippi Valley, low level frontogenesis is increasing within this corridor, which will result in a sharpening of the boundary into a more formidable cold front during the morning hours. Considerable post-frontal convection will develop during this time frame, with only isolated to scattered warm advection showers ahead of the front. Through the morning, as the front organizes near the Natchez Trace and begins to push eastward, instability will increase along and ahead of the front will some convection becoming rooted at the surface during the later morning hours. With a 50-60 kt low level jet expected to surge across the area during this time frame, bowing line segments may develop along the front, with damaging wind gusts being the primary severe threat; however, sufficient storm relative helicity will be present for tornadoes to be possible as well. Lapse rates will be unimpressive, but marginally severe hail cannot be ruled out. Storms will continue eastward, exiting the area during the early afternoon. Because the surge of instability won't begin until the front is developing halfway across the forecast area, this will help limit the severe threat over the northwest half of the area. The I-59 corridor will have the most time for destabilization ahead of the front and the highest severe potential within our area, though the greatest overall severe threat will be to our east into Alabama where storms will have more time to mature. A limited flood threat remains for the northern (where elevated convection will hang up for a longer period this morning) and eastern (where rain rates may be highest as storms strengthen) portions of the area. Though storm totals are expected to remain below 2" in most areas, ground conditions remain quite saturated with ongoing river flooding across much of the region. In addition, some locally higher rainfall amounts will be possible in convection. Showers will taper off quickly behind the front late this afternoon into this evening, as a much colder airmass surges into the region overnight. Conditions Monday morning will be a shock to the system, with temperatures in the 20s and wind chills in the teens in the Delta and temps in the 30s and wind chills in the 20s across much of the remainder of the CWA. /DL/ Monday through Saturday... With the storm system and cold front east of the region, the next impact to face the ArkLaMiss region will be that of cold temperatures. The pressure gradient will be tight early Monday, which will lead to some gusty northerly winds to begin the week. This will bring wind chills in the teens for portions of the Delta Monday morning. In fact, wind chills will make conditions feel more like the 20s and 30s for most of the day on Monday across much of the region(with the exception being in the Pine Belt, which will feel like the 40s). Cold, arctic high pressure will move slowly into the region through the week. This will lead to continued cold weather as the region also remains under upper troughing until later in the week. Temperatures will run some 15 to 20 degrees below normal for highs and lows will be in roughly 20 degrees colder as well. The main concern will be overnight lows both Monday night and Tuesday night as readings will drop into the mid to low 20s for locations mainly along and north of I-20. Temperatures for locations south of I-20 will be in the mid to upper 20s. There should be just enough in the way of wind for temperatures not to achieve perhaps their full potential in getting colder. Thankfully, highs each day will reach above freezing so no hard freeze criteria will be met, but this will certainly cause issues for any early blooming crops/plants. In addition, since we are not fully into the growing season, I will not include anything in the HWO/graphics but residents should take precaution to protect any sensitive vegetation they may have outside. Toward the end of the week, shortwave ridging will reside briefly over the area and the surface high will move east. This will allow for temperatures to moderate with southerly flow returning. Overnight lows Thursday morning will be chilly but a little more reasonable for this time of year(still below normal). Highs will return to the 60s and 70s for the end of the week and into the weekend. Unfortunately, this also means that chances for rain and storms also returns. Timing differences exist amongst model guidance about rain for late in the week and early in the weekend but most agree about another front coming through on Sunday with thunderstorms then. /28/ && .AVIATION... 12Z TAF discussion: IFR to MVFR ceilings exist across the entire region this morning with showers and isolated storms now spreading across the Delta. As a cold front develops over the area today and pushes eastward, additional SHRA/TSRA will spread eastward across the region through the day, bringing brief visibility reductions are area terminals. Some of the storms could be severe with 50 kt wind gusts, tornadoes, and hail possible. Winds will be gusty at times, shifting to NW/N behind the front. Showers should taper off before sunset, but MVFR ceilings will persist through the remainder of the TAF period. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 57 31 43 25 / 90 2 5 11 Meridian 63 32 47 25 / 93 6 4 12 Vicksburg 50 31 40 26 / 87 3 5 8 Hattiesburg 70 37 51 30 / 92 12 6 12 Natchez 55 31 43 27 / 88 4 6 11 Greenville 44 27 36 24 / 90 5 4 3 Greenwood 45 26 38 23 / 97 3 4 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 10
Hazardous weather outlook, Mar 3, 10:24 AM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1024 AM CST Sun Mar 3 2019 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036- 040>043-047>049-053>055-059>063-041630- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys- Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin- Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln- Lawrence- 1024 AM CST Sun Mar 3 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. MSZ029>033-037-038-044-045-050-051-056-041630- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Leake- Neshoba-Scott-Newton-Smith- 1024 AM CST Sun Mar 3 2019 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...The rest of Today and Tonight FLOODING THREAT...Limited TIMING...remainder of today Up to two inches of rain is expected today, with locally higher amounts possible, in areas with already saturated soils. This may result in localized flash flooding, especially in low lying and poor drainage areas. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. MSZ039-046-057-064-065-041630- Noxubee-Kemper-Jasper-Jefferson Davis-Covington- 1024 AM CST Sun Mar 3 2019 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of today FLOODING THREAT...Limited TIMING...remainder of today Strong to severe thunderstorms are possible through this morning. Damaging wind gusts will be the primary threat with a brief tornado also possible. (https://www.weather.gov/images/jan/graphicast/1.png) Up to two inches of rain is expected today, with locally higher amounts possible, in areas with already saturated soils. This may result in localized flash flooding, especially in low lying and poor drainage areas. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. MSZ052-058-066-072>074-041630- Lauderdale-Clarke-Jones-Marion-Lamar-Forrest- 1024 AM CST Sun Mar 3 2019 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...remainder of today FLOODING THREAT...Limited TIMING...remainder of today Severe thunderstorms are possible through this morning and early afternoon. Damaging wind gusts will be the primary threat with tornadoes also possible. (https://www.weather.gov/images/jan/graphicast/1.png) Up to two inches of rain is expected today, with locally higher amounts possible, in areas with already saturated soils. This may result in localized flash flooding, especially in low lying and poor drainage areas. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. 10 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 3, 10:07 AM CST, 58 minutes before
Special Weather Statement National Weather Service Jackson MS 1007 AM CST SUN MAR 3 2019 MSZ056-057-031630- Smith MS-Jasper MS- 1007 AM CST SUN MAR 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES UNTIL 1030 AM CST... At 1007 AM CST, Meteorologists were tracking a strong thunderstorm near Raleigh, or 13 miles northwest of Stringer, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Center Ridge around 1010 AM CST. Stringer and Bay Springs around 1025 AM CST. Turnerville around 1030 AM CST. Other locations impacted by this storm include Sylvarena and Louin. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3187 8957 3205 8945 3212 8915 3186 8920 TIME...MOT...LOC 1607Z 264DEG 34KT 3196 8947 CME
Special weather statement, Mar 3, 10:14 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
1014 AM CST SUN MAR 3 2019
MSZ056-065-031645-
Smith MS-Covington MS-
1014 AM CST SUN MAR 3 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMITH AND NORTHERN
COVINGTON COUNTIES UNTIL 1045 AM CST...
At 1014 AM CST, Meteorologists were tracking a strong thunderstorm
over Mount Olive, or 8 miles south of Magee, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Taylorsville around 1035 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3177 8975 3178 8966 3181 8965 3188 8940
3165 8940 3165 8974
TIME...MOT...LOC 1614Z 266DEG 37KT 3175 8969
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 9:51 AM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln, Marion | 54 min |
| Mar 3, 10:07 AM CST | Special Weather Statement | JAN | Smith | 23 min |
| Mar 3, 10:14 AM CST | Special Weather Statement | JAN | Covington | 31 min |
| Mar 3, 10:24 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Smith | 66 min |
| Mar 3, 11:04 AM CST | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 56 min |
| Mar 3, 11:39 AM CST | Special Weather Statement | JAN | Marion | 36 min |
| Mar 3, 12:05 PM CST | Special Weather Statement | JAN | Lamar | 25 min |
| Mar 3, 2:52 PM CST | Freeze Warning | JAN | Attala, Bolivar, Carroll, Choctaw, Clay, Grenada and 22 more | 21 hr |
| Mar 3, 9:41 AM CST | River Flood Warning | JAN | Avoyelles, Catahoula, Concordia | 26 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.